A person is walking through floating clouds shaped like different medications, their hand is to their face in thought and the other hand reaches out to touch one of the clouds

Medication Experience: Do What Is Right for You

I am sure that many will relate to my story of being diagnosed with Alzheimer's. After a very lengthy process of all the "alphabet soup" tests, evaluations, neuro-psychological exams, spinal taps, and waiting, the doctor gave me my diagnosis, told me to take this pill - Aricept - and come back in 6 months.

She never told me much about what I was taking other than it was the accepted treatment for symptoms at the time. I started at a low dose and worked up to the highest dosage possible. At my 6-month check-up, she told me about another companion pill to Aricept called Namenda.

However, this pill was still working through the FDA approval process. She said that it had shown promise in maintaining memory and that if I wanted to buy it from a foreign country, I could, although my insurance wouldn't pay for it.

At the time, I was willing to try anything, so I checked it out and ended up purchasing it from a pharmaceutical company in Australia. About 6 months later, Namenda was approved in the United States.

Side effects from Aricept

I suffered a lot of side effects from Aricept and discussed them with my doctor. My major complaints were terrible dreams and cramps in my legs and feet.

During my treatment, my doctor passed away, and I was assigned another neurologist. After several years on this regimen, the doctor asked if I thought they were helping. How could I tell? The only way would be to go off of them to see if they helped and did I want to do that?

The doctor kept taking my mini mental status tests and some other cognitive tests, and my scores would vary depending on the day I was having.

The Exelon patch

He suggested that we go off the Aricept, and he prescribed the Exelon patch in addition to my Namenda.

There are 2 dosage levels of Exelon, and I started on the higher dosage. The patch provided me with an extended-release transmission of the drug and was changed once a day. I did notice that I didn't feel "ups and downs" as the medicine was being released over an extended period of time. The major side effect of this drug for me was that I would get extremely dizzy every couple of weeks and become incapacitated by it. I would take the patch off for 24 hours and start again.

Every person reacts differently to a drug, so it is hard to know what others have experienced. For many years I have been on this drug protocol.

You do what is right for you

Last year, I was going off some other medications for other conditions and decided to get off my Alzheimer's drugs as well. I wanted a body that didn't have drugs in it for a while! Was it a smart move? Probably not. But it had been so long since I was "drug-free" I wanted to see what it felt like.

After a couple of months, I realized it probably wasn't a good idea to get off my Alzheimer's meds. They did help with my symptoms, although not with the disease itself, and they aren't designed to get rid of the disease – just to help you through it.

Right now, there are several medicines that have been approved for emergency use only through the FDA, and they are controversial as to their effectiveness.

I have had friends go through clinical trials on other drugs, and they thought they were helping them, and the drug didn't meet FDA approval, so they were taken off the drugs. The bottom line is that there aren't any miracle drugs for Alzheimer's. Work with your healthcare provider to see what might help you and be open to change.

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The AlzheimersDisease.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

Please read our rules before commenting.